Woman, 46, with severe allergy to penicillin goes into anaphylactic shock after ...

sonos sonos One (Gen 2) - Voice Controlled Smart Speaker with Amazon Alexa Built-in - Black read more
Woman, 46, with severe allergy to penicillin goes into anaphylactic shock after having unprotected sex with her husband who was taking the antibiotic The unidentified woman had diarrhoea, dizziness and blotchy skin after sex Patient was taken to A&E where medics thought she was suffering from sepsis She revealed she had an allergy to penicillin but denied having taken the drug  Medics then discovered husband had been taking penicillin-based antibiotic  Doctors suspected her reaction was caused by 'seminal transfer of nafcillin'

By Connor Boyd Health Reporter For Mailonline

Published: 10:30 GMT, 7 November 2019 | Updated: 10:37 GMT, 7 November 2019

View
comments

A woman suffered a life-threatening allergic reaction to penicillin after having unprotected sex with her husband.

The 46-year-old, from Baltimore, Maryland, broke out in blotchy red patches, began sweating profusely and became dizzy within an hour of intercourse.

She was taken to A&E when her symptoms worsened and she started suffering diarrhoea and extreme itchiness.

A 46-year-old woman suffered a deadly allergic reaction to penicillin after having unprotected sex with her husband (file)

A 46-year-old woman suffered a deadly allergic reaction to penicillin after having unprotected sex with her husband (file)

The unidentified woman revealed she had an allergy to penicillin but denied having taken the drug, or any unusual foods, before having sex. 

Doctors from the Sinai Hospital of Baltimore presumed she was suffering from sepsis because her blood pressure had plunged to life-threateningly low levels.

She was hooked up to an IV and given vital fluids to help her heart continue to pump blood around her body.

The patient was also given a course of antibiotics to fight the sepsis, caused by what they presumed was a severe infection.

HOW CAN YOU SUFFER AN ALLERGIC REACTION TO SEMEN?

Allergies to a protein in semen have been recorded in medical literature, causing typical symptoms to occur during or after sexual intercourse.

But allergic reactions can also be induced 'by the transfer of allergens (drugs or food) present at low concentrations' in semen.

The unidentified woman revealed she had an allergy to penicillin but denied having taken the drug, or any unusual foods, before having sex. 

Medics then discovered her husband had taken nafcillin - a form of penicillin - to treat a heart infection.

As a result, the doctors said her anaphylaxis was caused by 'seminal transfer of nafcillin'.  

The case, believed to be the third of

read more from dailymail.....

Get the latest news delivered to your inbox

Follow us on social media networks

PREV Diabetes treatment now costs the NHS £1.1bn, the highest bill ever
NEXT Liver cancer deaths have increased by around 50% in the last decade